2026 ECNP Congress

PS01-1234

Recurrent psychosis associated with Panax notoginseng supplement use: a case report

Sara Troyas Martinez — I. Caicedo Saavedra, L. Fernández Girón, I. Oliveira Amat, M. De Matteis · Hospital Universitario Gregorio Marañón, Department of Psychiatry, Madrid, Spain

Introduction

The etiology of psychotic disorders is multifactorial, resulting from the interaction between genetic vulnerability and environmental factors. Among environmental contributors, nutritional supplements remain underrecognized. Species of the genus Panax (ginseng extracts), frequently included in ergogenic supplements intended to enhance performance, have been associated with neuropsychiatric effects, including mania and psychosis, although evidence remains limited [1,2]. We present a case of recurrent psychotic episodes temporally associated with consumption of the supplement Testo-F 200, a product containing Panax notoginseng, in a patient with possible neuropsychiatric vulnerability.

Case Report

A 17-year-old male presented with a first episode of behavioral and psychotic symptoms, including disorganization and auditory hallucinations. Initial evaluation revealed weakly positive anti-NMDA receptor antibodies in serum, but negative cerebrospinal fluid (CSF) findings. Despite low specificity of isolated serum positivity, treatment with antipsychotics and immunosuppression was initiated, with subsequent clinical improvement.

A few months later, he experienced a second episode with similar behavioral and psychotic deterioration. At that time, anti-NMDA antibodies were negative in both serum and CSF. Electroencephalography (EEG) showed mild epileptiform abnormalities without clinical seizures. He received plasma exchange, rituximab, antiepileptic drugs, and risperidone, achieving remission.

After several years of stability, at age 25, the patient presented a new psychotic episode. CSF analysis showed no evidence of central nervous system inflammation, and anti-NMDA antibodies were again negative in serum and CSF. EEG findings were similar to previous recordings. He was treated with risperidone in addition to ongoing antiepileptic therapy, with clinical improvement.

A relevant finding in the clinical history was repeated use, prior to each episode, of a nutritional supplement (Testo-F 200) containing Panax notoginseng. In all episodes, symptom onset followed exposure to the supplement, while withdrawal was associated with full clinical remission.

Discussion

This case highlights the differential diagnosis between primary psychotic disorder, autoimmune encephalitis, and substance-induced psychosis. The absence of CSF autoantibodies, the absence of inflammatory markers in the central nervous system, and the inconsistency of immunological findings over time argue against active autoimmune encephalitis as the primary diagnosis [3,4]. Furthermore, recurrence of similar clinical episodes despite different or no immunomodulatory treatments suggests that clinical improvement was unlikely attributable to these interventions.

In contrast, the consistent temporal association between supplement exposure and symptom onset, recurrence after re-exposure, and remission following withdrawal supports a substance-induced mechanism. The literature describes manic and psychotic episodes associated with ginseng (Panax ginseng), supporting a class effect potentially mediated through dopaminergic modulation [1,2]. EEG epileptiform abnormalities further suggest underlying neurobiological vulnerability.

Conclusion This case underscores the complex etiology of psychotic disorders and the importance of longitudinal follow-up for accurate diagnosis. It highlights the underrecognized role of nutritional supplements, such as those containing Panax species, in psychosis induction. Temporal consistency, recurrence upon re-exposure, and remission after withdrawal are key elements supporting causality. Systematic assessment of supplement use is essential in patients with atypical or recurrent psychosis, given their potential clinical impact and frequent underreporting. Further research is needed in this area.

References

  1. Norelli LJ, Xu C. Manic psychosis associated with ginseng: a report of two cases. J Diet Suppl. 2014;11(2):165–172.
  2. Ng QX, Venkatanarayanan N, Ho CYX. Mania associated with herbal medicines: a systematic review. Gen Hosp Psychiatry. 2018;53:85–91.
  3. Dalmau J, Graus F. Antibody-mediated encephalitis. N Engl J Med. 2018;378(9):840–851.
  4. Graus F, Titulaer MJ, Balu R, et al. A clinical approach to diagnosis of autoimmune encephalitis. Lancet Neurol. 2016;15(4):391–404. OpenAI was used to assist in the preparation of the manuscript, specifically to help synthesize the case report, translate into English, and refine the language.